California, 2008Heat and Cold in California, December 4, 2008
December 4, 2008 · NWS STO · 2 events in 1 county or zone
High pressure over the area brought light winds and clear skies. This allowed the unusual case of a record minimum and a record maximum both being tied on the same day in the northern Sacramento Valley.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the area brought light winds and clear skies. This allowed the unusual case of a record minimum and a record maximum both being tied on the same day in the northern Sacramento Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 3, 9:45 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Dec 3, 9:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
945 PM PST WED DEC 3 2008
.DISCUSSION...
UPPER LOW DROPPING SOUTHWARD OFF THE COAST OF CALIFORNIA TONIGHT
WITH UPPER RIDGE BUILDING INTO THE PACIFIC NORTHWEST AND NORTHERN
CALIFORNIA THURSDAY AND FRIDAY. FOG/STRATUS REDEVELOPING FROM THE
CENTRAL SACRAMENTO VALLEY SOUTHWARD TONIGHT. SUBSIDENCE AND
NORTHERLY FLOW BRIEFLY INCREASES THURSDAY WHICH MAY MIX OUT THE
STRATUS A BIT FURTHER SOUTH. FORECASTS IN GOOD SHAPE...NO UPDATES.
&&
.PREVIOUS DISCUSSION...
STRATUS DECK GRADUALLY ERODING...AND GIVEN CURRENT SATELLITE TRENDS
EXPECT STRATUS TO CLEAR ERN ZONE 18/CENTRAL ZONE 19 LAST...PROBABLY
AFTER THE AFTERNOON FORECAST ISSUANCE TIME. UPWARD VERTICAL MOTION
FROM THE DIFFLUENT FLOW IN ADVANCE OF THE APPROACHING CLOSED LOW OFF
THE PAC NW/NRN CA COAST WILL WEAKEN SUBSIDENCE OVER INTERIOR NORCAL
COMPARED TO LAST NITE...AND THIS SHOULD PRECLUDE THE STRATUS/FOG
FROM BEING AS WIDESPREAD AS LAST NITE. THE WEAKER SUBSIDENCE AND
PASSING HIGH CLOUDINESS ASSOCIATED WITH THE OFFSHORE CLOSED LOW WILL
ALSO REDUCE RADIATIONAL EFFECTS...THUS STRATUS EXPECTED TO GENERALLY
FORM LATER IN THE EVENING. BOUNDARY LAYER WIND/RH PROGS SUGGEST THE
STRATUS WILL FORM AGAIN TONITE FROM THE NRN SAN JOAQUIN VLY...INTO
THE DELTA AND SRN/CENTRAL SAC VLY AREAS...ABOUT AS FAR N AS THE
COLUSA/TEHAMA CO BORDER.
THE CLOSED LOW OFF THE COAST IS FORECAST TO DROP SWD ALONG THE CA
COAST...EVENTUALLY FORMING AN OMEGA-REX BLOCK ALONG THE W COAST BY
FRI. A WEAKER SHORT WAVE ALONG THE B.C./WA BORDER IS FORECAST TO
DIVE SWD ACROSS WRN NV JUST IN THE WAKE OF THE CLOSED LOW...AND
BEHIND THESE 2 SYSTEMS...NLY SURFACE WINDS WILL BE INCREASING OVER
INTERIOR NORCAL AS SURFACE HIGH PRESSURE FROM CANADA BUILDS INTO THE
GREAT BASIN. LIGHT NLY FLOW EXPECTED TO DEVELOP OVER MOST OF THE
INTERIOR OF NORCAL BY THU MORNING WHICH SHOULD KEEP THE STRATUS OUT
OF THE NRN SAC VLY AND MOTHERLODE TONITE/THU MORNING...WITH THE
INCREASING NELY PRESSURE GRADIENTS RESULTING IN MODERATE OFFSHORE
FLOW BY FRI. THIS WILL LIMIT OR CONFINE THE STRATUS/FOG TO THE NRN
SAN JOAQUIN VLY...AND OUT OF THE MOTHERLODE FRI MORNING. CLOUDS FROM
THESE SYSTEMS EXPECTED TO BRUSH ACROSS PORTIONS OF OUR FORECAST AREA
AT TIMES TONITE AND THU. COLD...EASTERLY FLOW FROM THE GREAT BASIN
HIGH WILL PROMOTE STRONG RADIATIONAL COOLING IN THE MTN VLYS AND
COLD OVERNITE LOWS FOR FRI MORNING. HOWEVER...THERE IS LIKELY TO BE
MIXING FROM THE NLY WINDS IN THE INTERIOR VLY TO PROMOTE SOME
MODERATION IN MIN TEMPS FOR FRI MORNING.
WITH THE DEVELOPMENT OF THE OMEGA-REX BLOCK JUST OFFSHORE...NORCAL
WILL BE UNDER THE INFLUENCE OF THE OMEGA/ANTICYCLONIC FLOW ALOFT ON
SAT. A DRY...STABLE AIR MASS WITH STRONG RADIATIONAL COOLING IS
EXPECTED FRI NITE/SAT MORNING...RESULTING IN COLD TEMPS IN THE
INTERIOR VLY...AND POSSIBLY SOME LIGHT FROST. THE FROST SHOULD BE
LIGHT AND SCATTERED DUE TO THE DRIER DOWNSLOPE/NELY FLOW OVER
INTERIOR NORCAL THU/FRI.
THIS BLOCKING PATTERN WAS BASICALLY WHAT AFFECTED NORCAL LAST YEAR
AT THIS TIME AND RESULTED IN A VERY DRY FALL AND SLOW START TO OUR
WATER YEAR. STORMS BEGAN TO PICK UP AFTER 12/4 LAST YEAR...TOOK A
BREAK...PICKED UP AGAIN DURING THE MIDDLE AND END OF THE MONTH LAST
YEAR. A LOOK AT THE GFS ENSEMBLES INDICATE A PRETTY STRONG BLOCKING
PATTERN CONTINUING OVER THE ERN PAC THROUGH THE NEXT 7 DAYS. SEVERAL
GFS PERTURBATIONS INDICATE A POSSIBLE SHORT WAVE DIVING INTO THE
DESERT SW AND FORMING A CLOSED LOW BY/AROUND NEXT TUE. GIVEN THIS
TRAJECTORY OF THE UPPER AIR PATTERN...A COLD/DRY CONTINENTAL/
CANADIAN SURFACE HIGH MAY BUILD SWD INTO THE GREAT BASIN PROVIDING
INTERIOR NORCAL WITH DRY/COLD NLY FLOW AND POSSIBLY SOME FROSTY
TEMPS EARLY NEXT WEEK IF THIS PATTERN SHOULD MATERIALIZE. JHM
&&
.EXTENDED DISCUSSION (SATURDAY NIGHT THROUGH WEDNESDAY)...
UPPER LEVEL LOW REMAINS IN THE EASTERN PACIFIC OFF THE SOUTHERN
CALIFORNIA COAST WITH HIGH PRESSURE BUILDING OVER THE NORTHEASTERN
PACIFIC AND INTO NORTHERN CALIFORNIA THROUGH WEDNESDAY. THIS WILL
CONTINUE TO BRING DRY WEATHER TO NORTHERN CALIFORNIA. TEMPERATURES
ARE EXPECTED TO BE NEAR TO ABOVE NORMAL. NORTH TO EAST WINDS ARE
EXPECTED THROUGH THE PERIOD...ESPECIALLY IN THE NIGHT AND MORNING
HOURS WITH THE THERMAL TROUGH MOVING TO THE COAST. THE NORTH TO EAST
WINDS MAY KEEP THE FOG AND LOW CLOUDS FROM BECOMING WIDESPREAD AND
LIMITING THE AREA TO AROUND SACRAMENTO AND SOUTH.
&&
.AVIATION...
UPR LOW CONTS TO MOV SLOLY S OFF CAL CST AS UPR RDG BLDS INLD OVR
NORCAL THU. WDSPRD MVFR/IFR CONDS WITH LCL LIFR CONDS IN FOG/ST OVR
SAC VLY AND NRN SAN JOAQUIN VLY TIL ARND 20-22Z BCMG LCL MVFR IN HZ
AFT. VFR CONDS OVR RMNDR OF INTR NORCAL NXT 24 HRS EXC ISOLD
MVFR/IFR CONDS IN FOG/ST IN MTN VLYS TIL 18Z. STG N-NE FLOW DVLPS
OVR INTR NORCAL AFT 12Z THU WITH LCL NE-E SFC WND GSTS TO 25 KTS OR
GTR AFT 18Z THU.
&&
.STO WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Dec 3, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 AM PST WED DEC 3 2008
CAZ013>019-063-064-066>069-031500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
600 AM PST WED DEC 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD FOG AND STRATUS THROUGHOUT THE CENTRAL VALLEY AND DELTA
WITH ONLY PATCHY DENSE FOG THIS MORNING. THE STRATUS WILL DIMINISH
ACROSS THE NORTHERN SACRAMENTO VALLEY BY MID MORNING AND RETREAT
SOUTHWARD. THE NORTHERN SAN JOAQUIN VALLEY WILL MOST LIKELY REMAIN
CLOUDY ALL DAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. PATCHY FOG OVER THE
SOUTHERN SACRAMENTO VALLEY...DELTA AND NORTHERN SAN JOAQUIN VALLEY
WILL REFORM OVERNIGHT AND DURING THE MORNING HOURS THROUGH THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
JMC
Cold/Wind Chill, Northern Sacramento Valley
- When
- December 4, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
Light winds and clear skies brought cold morning temperatures to the northern Sacramento Valley. The minimum temperature of 28 degrees tied the daily record at Redding Airport, which was previously set in 1998.
Heat, Northern Sacramento Valley
- When
- December 4, 12:00 AM PST to 11:59 PM PST
- Where
- Northern Sacramento Valley forecast zone
- Reported by
- ASOS
Sunny skies and a warming airmass allowed temperatures to tie the daily record high of 72 degrees at Red Bluff Airport. This record was previously set in 1976.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 4 to 5, 20083 deaths · 1 event
- Winter Weather in Indiana, December 4 to 5, 20081 death · 1 event
- Lake-Effect Snow in New York, December 4 to 6, 2008$60,000 · 6 events
- Winter Weather in New York, December 4, 20087 events
- Winter Weather in Colorado, December 4, 20086 events
- Lake-Effect Snow in Michigan, December 4 to 5, 20084 events
- High Wind in Alaska, December 4, 200853 kt wind · 1 event
- Lake-Effect Snow in New York, December 4 to 5, 20081 event
- Winter Weather in Alaska, December 4 to 6, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146127, 146131.